clopen.solutions
OP-00878 Open

An inertial manifold for the two-dimensional Navier–Stokes flow

Submit a result

On $\mathbb{T}^2$ fix $\nu > 0$ and a smooth, time-independent, mean-zero, divergence-free force $f$. Let $H$ be the Hilbert space of mean-zero divergence-free $L^2$ velocity fields and $S(t)$ the solution semigroup on $H$ of the Navier–Stokes equations $$\partial_t u + (u \cdot \nabla) u + \nabla p = \nu \Delta u + f, \qquad \nabla \cdot u = 0.$$ A finite-dimensional Lipschitz inertial manifold is here a graph $\mathcal{M} = \{q + \Phi(q) : q \in PH\}$ over a finite-rank orthogonal projection $P$, with $\Phi : PH \to (I - P)H$ Lipschitz, such that $S(t)\mathcal{M} \subset \mathcal{M}$, the global attractor is contained in $\mathcal{M}$, and for some $\gamma > 0$ $$\sup_{u \in B} \operatorname{dist}_H(S(t)u, \mathcal{M}) \le C_B e^{-\gamma t}$$ for every bounded $B \subset H$ and all $t \ge 0$. The classical constructions of inertial manifolds rely on spectral gap conditions, which the two-dimensional Navier–Stokes equations do not satisfy. For the hyperviscous equations, with $\nu(-\Delta)^\beta u$ in place of $-\nu \Delta u$, inertial manifolds on $\mathbb{T}^2$ were obtained by Gal and Guo for $\beta \ge 3/2$ and by Guo for every $\beta > 17/12$, including exponents below $3/2$, where the spectral gap condition is not satisfied.

Problem. Does every such system admit a finite-dimensional Lipschitz inertial manifold?

Source: A long-standing question in the theory of inertial manifolds introduced by Foias, Sell and Temam (1985, 1988); see Zelik (2023), Section 1, and Guo (2026), Section 1.1. Stated in this form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
DS
Keywords
AIM Open Applied Problems, global attractors, inertial manifolds, Navier–Stokes equations

References

@article{foias1988,
  author  = {Foias, Ciprian and Sell, George R. and Temam, Roger},
  title   = {Inertial manifolds for nonlinear evolutionary equations},
  journal = {J. Differential Equations},
  volume  = {73},
  number  = {2},
  year    = {1988},
  pages   = {309--353},
  doi     = {10.1016/0022-0396(88)90110-6},
}
@article{zelik2023,
  author        = {Zelik, Sergey},
  title         = {Attractors. {T}hen and now},
  journal       = {Russian Math. Surveys},
  volume        = {78},
  number        = {4},
  year          = {2023},
  pages         = {635--777},
  doi           = {10.4213/rm10095e},
  eprint        = {2208.12101},
  archivePrefix = {arXiv},
}
@article{guo2026,
  author        = {Guo, Yanqiu},
  title         = {Inertial manifolds for the two-dimensional hyperviscous {N}avier--{S}tokes equations},
  journal       = {Indiana Univ. Math. J.},
  volume        = {75},
  number        = {1},
  year          = {2026},
  pages         = {157--180},
  doi           = {10.1512/iumj.2026.75.60612},
  eprint        = {2401.14642},
  archivePrefix = {arXiv},
}
@article{gal2018,
  author  = {Gal, Ciprian G. and Guo, Yanqiu},
  title   = {Inertial manifolds for the hyperviscous {N}avier--{S}tokes equations},
  journal = {J. Differential Equations},
  volume  = {265},
  number  = {9},
  year    = {2018},
  pages   = {4335--4374},
  doi     = {10.1016/j.jde.2018.06.011},
}
@misc{aim-navier-stokes-inertial-manifold,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{An inertial manifold for the two-dimensional Navier–Stokes flow}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/147-navier-stokes-inertial-manifold.md},
  note         = {Entry 147 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00878, "An inertial manifold for the two-dimensional Navier–Stokes flow", clopen.solutions.